Shock and Multiple Organ Dysfunction Syndrome
Chapter 14, Shock and Multiple Organ Dysfunction Syndrome
Adam Smith, 77 years of age, is a male patient who was admitted from a nursing home to the intensive care unit with septic shock secondary to urosepsis. The patient has a Foley catheter in place from the nursing home with cloudy greenish, yellow-colored urine with sediments. The nurse removes the catheter after obtaining a urine culture and replaces it with a condom catheter attached to a drainage bag since the patient has a history of urinary and bowel incontinence. The patient is confused, afebrile, and hypotensive with a blood pressure of 82/44 mm Hg. His respiratory rate is 28 breaths/min and the pulse oximeter reading is at 88% room air, so the physician ordered 2 to 4 L of oxygen per nasal cannula titrated to keep SaO2 greater than 90%. The patient responded to 2 L of oxygen per nasal cannula with a SaO2 of 92%. The patient has diarrhea. His blood glucose level is elevated at 160 mg/dL. The white blood count is 15,000 and the C-reactive protein, a marker for inflammation, is elevated. The patient is being treated with broad-spectrum antibiotics and norepinephrine (Levophed) beginning at 2 mcg/min and titrated to keep systolic blood pressure greater than 100 mm Hg. A subclavian triple lumen catheter was inserted and verified by chest x-ray for correct placement. An arterial line was placed in the right radial artery to closely monitor the patient’s blood pressure during the usage of the vasopressor therapy. (Learning Objectives 6 and 7)
a. What predisposed the patient to develop septic shock?
b. What potential findings would suggest that the patient’s septic shock is worsening from the point of admission? Nursing Questions & Answers .
c. The norepinephrine concentration is 16 mg in 250 mL of normal saline (NS). Explain how the nurse should administer the medication. What nursing implications are related to the usage of a vasoactive medication?
d. Explain why the effectiveness of a vasoactive medication decreases as the septic shock worsens. What treatment should the nurse anticipate to be obtained to help the patient? Nursing Questions & Answers .